Tennessee, 2011

Hail and Damaging Winds in Tennessee, April 19 to 20, 2011

April 19 to 20, 2011 · NWS OHX · 28 events in 17 counties and zones

During the late evening hours on Tuesday, April 19th and through the afternoon hours on Wednesday, April 20th, another strong cold front approached Middle Tennessee from the northwest and then moved southeast across the area. Along and ahead of this front, some thunderstorms reached severe thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$271,000
Crop damage
$15,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the late evening hours on Tuesday, April 19th and through the afternoon hours on Wednesday, April 20th, another strong cold front approached Middle Tennessee from the northwest and then moved southeast across the area. Along and ahead of this front, some thunderstorms reached severe thresholds. This resulted in thunderstorm wind damage occurances in ten different counties and large hail occurances in six different counties across the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 19, 9:57 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 19, 9:57 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 PM CDT TUE APR 19 2011

.MESOSCALE UPDATE...
PRESTORM UPDATE SHOWS HIGH 0-3 KM SRH W/POCKETS OF CAPE AROUND
2500 J/KG IN W MID TN. ACTIVITY APPROACHING MS RVR IN AR INTENSIFYING
WITH IR TOPS TO -80 C. LINE OF STORMS WILL HOLD TOGETHER INTO W
MID TN NEXT 2-4 HRS W/PROBABLE BOWS IN THE LINE AND BRIEF SPINUPS
POSSIBE. OTW LOOKS TO BE DAMAGING WINDS.

&&

.PREV DISCUSSION... /ISSUED 738 PM CDT TUE APR 19 2011/

UPDATE...
BNA/DOD FT CAMPBELL RAOB SHOW CAPPED H8/7 LAYER. LITTLE IF ANY
ACTIVITY EXPECTED AHEAD OF THE LINE. LINE OF STRONG TO SEVERE
STORMS EXPECT TO MAINTAIN INTENSITY OR STRENGTHEN THIS EVENING.
LINE WL SHIFT EAST OF THE MS RVR INTO THE NORTHWEST COUNTIES OF
MID TN AS SOON AS 11 PM.

PREV DISCUSSION... /ISSUED 252 PM CDT TUE APR 19 2011/

DISCUSSION...MAIN CONCERNS THIS FORECAST PERIOD INCLUDE SEVERE WX
POTENTIAL LATE TONIGHT AND WEDNESDAY...AND LONG TERM TEMPERATURES
AND RAIN PROBABILITIES.

IT WAS A WARM AND BREEZY AFTERNOON WITH SUNNY TO PARTLY CLOUDY
SKIES. GUSTY SOUTH SOUTHWEST WINDS OVER 30 MPH AT TIMES HAD
HELPED WARM TEMPS INTO THE 80S. DEW POINTS HAD CLIMBED INTO THE
LOWER 60S. THE LATEST SURFACE MAP SHOWED A LOW PRESSURE SYSTEM
OVER MO. A STATIONARY FRONT EXTENDED EASTWARD ACROSS THE OH
VALLEY...AND A COLD FRONT EXTENDED FROM THE LOW BACK ACROSS OK/TX.
NUMEROUS SHOWERS AND STORMS HAD OCCURRED ACROSS THE OH VALLEY
TODAY...AND THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER MO. MID
TN WAS RAIN FREE AND WILL BE INTO THE EVENING AS THE ATMOSPHERE
REMAINS CAPPED. THE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 7
PM...WITH WIND GUSTS EXPECTED TO DIMINISH SLIGHTLY AROUND SUNSET.

OVERNIGHT...THE LOW PRESSURE WILL LIFT QUICKLY TO THE GREAT LAKES
REGION AS THE TRAILING COLD FRONT SWEEPS INTO THE MID STATE.
SHOWERS AND THUNDERSTORMS WILL STRENGTHEN OVER THE MID MS VALLEY
AHEAD OF THE FRONT THIS EVENING...THEN THE ACTIVITY WILL MOVE
INTO MID TN LATE. STRONG THERMODYNAMICS AND ADEQUATE WIND FIELDS
MAY PROMOTE A FEW CELLS AHEAD OF THE MAIN LINE WITH AN ISOLATED
TORNADO THREAT. HOWEVER..THE MAIN SEVERE MODE IS EXPECTED TO BE A
QLCS JUST AHEAD OF THE COLD FRONT WITH POCKETS OF DAMAGING WINDS.
OUR NORTHWEST COUNTIES ARE IN A MODERATE RISK FOR SEVERE WX...WITH
THE RISK TAPERING DOWN AS THE STORMS CROSS THE MID STATE. THE
TORNADO THREAT WILL ALSO DIMINISH THROUGH THE NIGHT AS THE LOW
PRESSURE AND STRONGEST WINDS LIFT WELL TO THE NORTH.
STORMS ARE EXPECTED TO BEGIN IN OUR FAR NORTHWEST AREA AROUND
11 PM...BNA NEAR 1 AM...AND PLATEAU ABOUT 4 AM. RAINFALL AMOUNTS
FROM 1 TO 1.5 INCH WILL BE COMMON. IT APPEARS THE BAND WILL BE
NARROW AND FAST MOVING ENOUGH THAT ANY FLOOD THREAT WILL BE VERY
LOCALIZED.

ON WEDNESDAY...THE FRONT WILL TAKE ON A MORE WEST TO EAST
ORIENTATION AS IT SETTLES SOUTHWARD ACROSS THE MID STATE. A FEW
STRONG TO SEVERE THUNDERSTORMS MAY FLARE UP OVER OUR FAR SOUTH AND
SOUTHEAST COUNTIES AS THE FRONT SLOWLY DRAGS THROUGH THERE IN THE
AFTERNOON. SEVERE HAZARDS WITH THE STORMS WILL BE LOCALIZED
DOWNBURST WINDS AND HAIL. ALSO...WITH MUCH WEAKER WIND
FIELDS...THESE STORMS WILL MOVE MORE SLOWLY...AND COULD DUMP
LOCALLY HEAVY RAINFALL AMOUNTS. PER DISCUSSION WITH MEG...SOME
SOUTH TN COUNTIES MAY NEED FLASH FLOOD WATCHES ON WEDNESDAY IF THE
FRONT BECOMES VERY SLOW.

THE FRONT WILL SETTLE SOUTH OF TN WEDNESDAY NIGHT...BUT RETURN
NORTH THURSDAY INTO EARLY FRIDAY. SCATTERED THUNDERSTORMS WILL
DEVELOP AGAIN THURSDAY INTO FRIDAY...AND CONDITIONS WILL BE
UNSTABLE ENOUGH THAT A FEW COULD BE BRIEFLY STRONG TO SEVERE.

THE OUTLOOK FOR THE WEEKEND INTO EARLY NEXT WEEK PUTS MID TN IN A
VERY WARM PATTERN. A STALLED FRONT WILL BE LOCATED TO OUR NORTH
AND NORTHWEST. WAVES ALONG THIS FRONT MAY BRING SOME STRONG
THUNDERSTORMS WITH DOWNPOURS AT TIMES...BUT MUCH OF THE PERIOD
SHOULD BE RAIN FREE. TEMPERATURES WILL CLIMB WELL INTO THE 80S.
MODELS...ESPECIALLY THE ECMWF...SHOW A SUMMER LIKE STRONG MID
LEVEL RIDGE...SO WE WILL FORECAST TEMPS MUCH WARMER THAN MOS
GUIDANCE FOR THE EXTENDED PERIOD. IF THE FRONT SAGS A LITTLE
FARTHER SOUTH THAN INDICATED...IT COULD SPOIL OUR FORECAST...BUT
MODES SEEM TO BE IN PRETTY GOOD AGREEMENT WITH THE RIDGE. IT
APPEARS ANOTHER BIG SYSTEM WITH STORMS AND HEAVY RAINFALL WILL
DEVELOP AROUND THE MIDDLE OF NEXT WEEK.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Apr 19, 7:07 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT TUE APR 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
807 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL SWEEP ACROSS THE REGION LATE TONIGHT. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST MIDDLE
TENNESSEE LATE THIS EVENING AND EARLY WEDNESDDAY MORNING.

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT ACROSS
THE REST OF MIDDLE TENNESSEE TONIGHT...WITH A LINE OF STRONG TO
POSSIBLY SEVERE STORMS.

THE MAIN CONCERNS WITH SEVERE WEATHER WILL BE DAMAGING STRAIGHT
LINE WINDS AND ISOLATED TORNADOES...MAINLY FOR LOCATIONS NORTH AND
WEST OF THE NASHVILLE. PONDING OF WATER ON AREA ROADWAYS IS
EXPECTED WITH HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHERN MIDDLE
TENNESSEE THROUGH NOON WEDNESDAY...AS THE COLD FRONT MOVES INTO
NORTH ALABAMA WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Apr 19, 6:56 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT TUE APR 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-200300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
756 PM CDT TUE APR 19 2011

...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO WEDNESDAY...

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST MIDDLE TENNESSEE
AROUND MIDNIGHT TONIGHT...WITH A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXPECTED. THE COLD FRONT WILL MOVE SOUTH AND EAST
ACROSS THE REMAINDER OF THE MID STATE AFTER MIDNIGHT...AND THE
CHANCE OF SEVERE WEATHER WILL CONTINUE.

THE MAIN CONCERNS WITH SEVERE THUNDERSTORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND ISOLATED TORNADOES...MAINLY FOR LOCATIONS
NORTH AND WEST OF THE NASHVILLE. PONDING OF WATER ON AREA
ROADWAYS IS EXPECTED WITH HEAVY DOWNPOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA
OUTLETS FOR THE LATEST UPDATES ON THIS POTENTIAL SEVERE WEATHER
SYSTEM ACROSS MIDDLE TENNESSEE.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 19, 11:15 PM CST
Where
Benton County, 1.78 mi NE of Gismonda
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.990, -88.100

Trees were reported downed across the southern part of the county. Power outages were also reported across the county.

Thunderstorm Wind, Stewart

When
April 19, 11:35 PM CST
Where
Stewart County, Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
36.480, -87.830

Several trees were blown down in Dover.

Thunderstorm Wind, Houston

When
April 19, 11:40 PM CST
Where
Houston County, 0.89 mi SW of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.320, -87.610

Multiple trees were downed across eastern portions of the county. Several roads were blocked as power lines were taken down by these trees.

Thunderstorm Wind, Montgomery

When
April 19, 11:44 PM CST
Where
Montgomery County, 1.8 mi WNW of Woodlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.560, -87.530

Numerous trees were downed across the northwestern portion of the county. A newspaper also reported that six homes received damage in the county. Specific details concerning the type of damage and associated costs were unknown.

Thunderstorm Wind, Dickson

When
April 19, 11:55 PM CST
Where
Dickson County, Dickson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.080, -87.380

Several trees were downed in Dickson.

Thunderstorm Wind, Montgomery

When
April 19, 11:58 PM CST
Where
Montgomery County, 1.18 mi NNW of Shady Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.487, -87.186

A large tree was blocking U.S. Highway 41 between Bagwell and Durham Roads.

Thunderstorm Wind, Dickson

When
April 20, 12:00 AM CST
Where
Dickson County, 2.17 mi NE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.020, -87.450

Several large trees were downed blocking State Highway 48.

Thunderstorm Wind, Hickman

When
April 20, 12:10 AM CST
Where
Hickman County, 0.21 mi SE of Centerville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.778, -87.467

Trees were downed near the city square in Centerville.

Thunderstorm Wind, Montgomery

When
April 20, 12:10 AM CST
Where
Montgomery County, 1.91 mi NNE of Sango
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Crop damage
$3,000
Reported by
Amateur Radio
Coordinates
36.525, -87.215

Trees were blown down near I-24 exit 11 east of Clarksville.

Thunderstorm Wind, Hickman

When
April 20, 12:15 AM CST
Where
Hickman County, 2.35 mi S of Littlelot
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.746, -87.353

Several trees were downed along State Highway 50 to the east of Centerville.

Thunderstorm Wind, Robertson

When
April 20, 12:20 AM CST
Where
Robertson County, 0.69 mi S of Greenbrier
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.420, -86.800

A couple of trees were blown down on a house in Greenbrier. Specific details concerning any type of damage to the home and associated cost were unknown.

Thunderstorm Wind, Davidson

When
April 20, 12:25 AM CST
Where
Davidson County, 0.36 mi SW of Nashville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.166, -86.784

In downtown Nashville at the intersection of Elm and 4th Street, structural wind damage occurred to a building with some bricks and pieces of the roof being blown off.

Thunderstorm Wind, Robertson

When
April 20, 12:30 AM CST
Where
Robertson County, 0.27 mi E of Cross Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.551, -86.695

Several trees were downed in Cross Plains.

Thunderstorm Wind, Robertson

When
April 20, 12:30 AM CST
Where
Robertson County, 2 mi NNE of Cross Plains
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.578, -86.691

Straight line winds blew down several trees from Orlinda to Cross Plains. A large metal sign was also blown down near the intersection of State Highway 52 and Interstate 65.

Thunderstorm Wind, Robertson

When
April 20, 12:31 AM CST
Where
Robertson County, 0.22 mi ESE of Cross Plains
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.549, -86.696

Thunderstorm Wind, Davidson

When
April 20, 12:35 AM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.170, -86.780

A dozen or so trees were downed across Davidson County.

Hail, Sumner

When
April 20, 12:42 AM CST
Where
Sumner County, 0.69 mi N of Portland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.590, -86.520

Thunderstorm Wind, Rutherford

When
April 20, 12:57 AM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.850, -86.420

A couple trees were blown down Murfreesboro.

Hail, Putnam

When
April 20, 2:05 AM CST
Where
Putnam County, 2.17 mi SE of Monterey
Measured
0.75 in hail
Reported by
Public
Coordinates
36.130, -85.240

Hail, Coffee

When
April 20, 2:08 AM CST
Where
Coffee County, 0.69 mi S of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.470, -86.080

Thunderstorm Wind, Fentress

When
April 20, 2:35 AM CST
Where
Fentress County, 1.77 mi NW of Allardt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
36.400, -84.900

A tree was blown down.

Thunderstorm Wind, Maury

When
April 20, 3:20 AM CST to 3:25 AM CST
Where
Maury County, Columbia to 1.77 mi S of Southport
Measured
51 kt (59 mph) estimated gust
Property damage
$12,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
35.620, -87.050

Several trees needed to be cleared from area roads.

Thunderstorm Wind, Maury

When
April 20, 5:10 AM CST
Where
Maury County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
35.530, -87.200

A few trees were blown down.

Hail, Wayne

When
April 20, 4:50 PM CST
Where
Wayne County, 1.49 mi SSW of Mt Hope
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -87.760

Hail, Wayne

When
April 20, 5:00 PM CST
Where
Wayne County, 2.46 mi ENE of Waynesboro
Measured
1 in hail
Reported by
Public
Coordinates
35.330, -87.728

Hail, Lewis

When
April 20, 5:15 PM CST
Where
Lewis County, 1.57 mi NNW of Napier
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.451, -87.490

Hail, Lewis

When
April 20, 5:20 PM CST
Where
Lewis County, 1.16 mi NE of Napier
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -87.463

Hail, Lawrence

When
April 20, 5:25 PM CST
Where
Lawrence County, 2.25 mi E of Barnesville
Measured
1.25 in hail
Reported by
Public
Coordinates
35.430, -87.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300924, 303947, 300928, 300925, 300926, 300930, 301497, 301470, 303950, 301475, 301488, 301500, 301479, 301494, 294326, 301498, 291421, 303955, 291673, 291419, 301492, 303989, 303992, 291672, 291671, 291670, 291656, 291650.